Minnesota, 2022

Flash Flood and Damaging Wind in Minnesota, May 11 to 12, 2022

May 11 to 12, 2022 · NWS DLH · 5 events in 3 counties and zones

An area of thunderstorms moved across portions of east-central Minnesota during the afternoon hours of the 11th. One of the storms did produce minor tree damage in Pine County, but otherwise the storms were not severe.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of thunderstorms moved across portions of east-central Minnesota during the afternoon hours of the 11th. One of the storms did produce minor tree damage in Pine County, but otherwise the storms were not severe. A wake low developed on the backside of the storms and let to strong winds that moved across the Aitkin area. These winds produced extensive damage at the Aitkin County fairgrounds along with knocking down numerous trees and removing roofs from sheds. Additionally, storms persisted through the night leading to isolated reports of flash flooding along the North Shore the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 11, 3:24 PM CST, 16 minutes earlier.

Area forecast discussion, May 11, 3:24 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
424 PM CDT Wed May 11 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 424 PM CDT Wed May 11 2022

Summary: Round one of severe weather is expected to begin this
evening and round two will take place Thursday evening. Friday and
Saturday will be drier, with only slight chances of
precipitation. By the beginning of next week, we will see more
seasonal temperatures and more slight chances for precipitation.

Here we are again with another round of severe storms. The highest
SBCAPE stays well to the south of our area, suggesting that the
storms will become elevated by time they reach this far north, and
the risk for tornados is decreasing. However, if any of these cells
were to remain surface based, they could take advantage of the
veering wind profile and start to rotate pretty easily, especially
near central Minnesota. Again, the best instability is to our south,
but there is the potential for severe storms to stay strong along
the MUCAPE gradient just south of Highway 2. Hi-res models show that
the majority of the storms should line out in central Minnesota and
turn to the right into northwestern Wisconsin along this gradient,
similar to the storms earlier today. Training of storms along this
gradient along with over an inch of precipitable water could cause
some local flash flooding in these areas. Hail up to 2 inches and
winds up to 70 mph are still possible given the 1000-2000 J/kg of
elevated CAPE and downdraft CAPE in the 1000-1500 J/kg range in
northwestern Wisconsin.

As storms come to an end tonight, there will be a chance for fog
along the shore of Lake Superior overnight. This fog may be dense at
times. Thursday morning, a short break in the precipitation is
expected to occur before round 2 of convection in the afternoon.
During this lull, destabilization is expected to occur, eroding the
inversion from the overnight hours. SBCAPE in the 4000-5000 J/kg
range along with 0-6km bulk shear from 40-50 kts will extend up
through most of the area. A cold front will move through the area
from west to east in the late afternoon and evening, with flow aloft
parallel to the front causing a primarily linear storm mode for this
event. All threats are on the table: large hail, damaging winds
along the line, and a couple tornadoes - possibly from bookend
vortices along the line as well.

The cold front will seem to linger in far eastern Wisconsin, which
could lead to another round of storms Friday afternoon in our far
eastern CWA, though they should primarily stay to the east. After
Friday, a closed upper level low is expected to stall over Manitoba
through the weekend, which will bring slight chances for light
precipitation from a few shortwave in the upper level flow. However,
with the surface forecasted to be dry, it is possible that these
showers will fall as virga.

As the low moves east in the beginning of next week, a high pressure
will build in behind from Canada, cooling temperatures in the upper
Midwest to more seasonal temperatures. Highs throughout next week
are expected to be in the 60s. More chances of precipitation will
come at the later half of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed May 11 2022

A small group of thunderstorms are making their way northeast into
the area, and BRD should be seeing storms in the vicinity any
minute. These storms are expected to weaken but continue to
propagate northeastward to DLH and HYR. HYR may see some small
hail from this first round. TEMPO groups were given for the
timing of these storms. Hi- res models are not picking up on this
convection, so the timing and intensity of storms later this
evening are likely to be modified. But in general, another round
of storms will move through later this evening, with stronger
cells likely to move over BRD, DLH, and HYR. Large hail and
damaging winds are expected from the storms this evening. After
the storms pass, an inversion will set up overnight, which will
lead to lower ceilings and possibly some fog off of Lake Superior.
More storms are expected for Thursday, with more large hail and
damaging winds, and a better chance for isolated tornados.

&&

.MARINE...
Issued at 424 PM CDT Wed May 11 2022

Small Craft Advisories continue this evening as a low pressure
system brings strong northeasterly winds over the lake. Winds are
expected to lower tonight once the storms from this system move
out of the area and an inversion takes their place. The storms
tonight are expected to mainly affect the South Shore, with large
hail and damaging winds possible. Wind gusts and the threat for
severe weather over western Lake Superior increase again tomorrow.
A Small Craft Advisory may be needed again for portions of the
near shore, primarily the Apostle Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  70  53  73 /  90  50  60  10
INL  50  68  58  72 /  80  60  70   0
BRD  56  84  60  73 /  90  50  60   0
HYR  62  87  64  80 /  80  40  50  20
ASX  48  74  54  79 /  80  40  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT Thursday for LSZ142>146-148-
     150.

&&

DISCUSSION...Kossen
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, May 11, 2:47 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
347 PM CDT Wed May 11 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
347 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A severe thunderstorm or two are possible late this afternoon over
southern portions of the Northland with a better threat occurring
after 7 PM. The threat for severe storms is greatest over southern
portions of the Northland then gradually decrease toward the
Borderland. Flash flooding, damaging wind, large hail, and
frequent lightning are all possible. A tornado or two can't be
ruled out either, especially over southern portions of the
Northland, including the Brainerd Lakes region east through
Hinckley and Pine City into northern Wisconsin.

High water levels will continue over the Rainy River Basin over
far northern Minnesota. Minor flooding will continue along the
Mississippi River between Aitkin and Brainerd in Crow Wing County.
Rivers and creeks along the North Shore are expected to remain
high and fast- flowing. Flood warnings are in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are expected Thursday into Thursday night.
Flash flooding, isolated tornadoes, damaging wind, large hail, and
frequent lightning are all possible.

Water levels will remain high across many of the Northlands
rivers, creeks, and streams.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-121030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
347 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms are possible after 8 pm into tonight. Strong
wind, large hail, and frequent lightning are all possible.

Gusty northeasterly winds will pose a threat to small craft.
Small Craft Advisories are in effect today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are expected Thursday into Thursday night.
Damaging wind, large hail, and frequent lightning are all
possible.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 11, 11:41 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
1241 PM CDT Wed May 11 2022

MNZ025-034>036-111815-
Northern Aitkin MN-Crow Wing MN-North Cass MN-South Aitkin MN-
1241 PM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of southwestern Aitkin,
east central Cass and Crow Wing Counties through 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merrifield, to 6 miles south of Ogilvie,
moving north at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Brainerd, Ironton and Merrifield around 1245 PM CDT.
  Crosby and Cuyuna around 1250 PM CDT.
  Breezy Point around 1255 PM CDT.
  Fifty Lakes around 100 PM CDT.

Other locations in the path of these storms include Emily, Outing and
McGrath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4703 9399 4616 9307 4615 9343 4624 9343
      4625 9344 4624 9381 4616 9381 4616 9395
      4642 9424
TIME...MOT...LOC 1740Z 201DEG 47KT 4643 9415 4574 9342

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt/Melde
Special weather statement, May 11, 12:24 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
124 PM CDT Wed May 11 2022

MNZ038-111900-
Pine MN-
124 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northwestern Pine
County through 200 PM CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm over
Quamba, or 13 miles northwest of Pine City, moving northeast at 40
mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brook Park around 130 PM CDT.

Other locations in the path of this storm include Hinckley and
Sandstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4598 9314 4598 9305 4621 9306 4630 9295
      4607 9267 4584 9314
TIME...MOT...LOC 1822Z 228DEG 35KT 4593 9321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Britt/Melde
Local storm report, May 11, 12:59 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
159 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       GARRISON                46.30N 93.82W
05/11/2022  M0.75 INCH       CROW WING          MN   PUBLIC

            0.75 INCHES OF RAIN OCCURRED IN HALF AN
            HOUR. REPORT SENT IN VIA SOCIAL MEDIA.

&&

WFU
Special weather statement, May 11, 2:28 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
328 PM CDT Wed May 11 2022

MNZ038-112100-
Pine MN-
328 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of southwestern Pine
County through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brunswick, or 12 miles west of Pine City, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Henriette around 340 PM CDT.

Other locations in the path of this storm include Brook Park and
Hinckley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4598 9314 4598 9305 4614 9305 4596 9278
      4580 9314
TIME...MOT...LOC 2027Z 222DEG 26KT 4582 9323

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt/Melde
Special weather statement, May 11, 3:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
412 PM CDT Wed May 11 2022

MNZ025-026-033>036-112315-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-
Including the cities of Walker, Grand Rapids, Pine River,
Brainerd, Hill City, and Aitkin
412 PM CDT Wed May 11 2022

...PERIOD OF STRONG WINDS LATE THIS AFTERNOON...

A period of strong winds, with gusts to 50 mph, will be possible
over the next 1 to 2 hours as an area of showers diminish.
Brainerd recently saw gusts to 50 mph and they are possible
elsewhere, including Walker, Pine River, Longville, Grand Rapids,
Aitkin, Hill City, and McGregor areas.

Melde

The radar

The Duluth radar (KDLH), 95 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

High Wind, Southern Aitkin

When
May 11, 3:40 PM CST to 3:44 PM CST
Where
Southern Aitkin forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

A strong wind gust lofted a 70 pound garbage can into the air at least 90 feet passing over pine trees 2 miles WSW of Aitkin.

High Wind, Southern Aitkin

When
May 11, 3:50 PM CST to 3:56 PM CST
Where
Southern Aitkin forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Photos were received showing a building at the Aitkin County fairgrounds that had been blown over along with sheet metal that had been blown into the crown of a tree.

High Wind, Southern Aitkin

When
May 11, 4:00 PM CST to 4:05 PM CST
Where
Southern Aitkin forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Strong winds blew down numerous trees and ripped metal roofs off some structures in the Aitkin area. Local law enforcement said the damage continued east through the county towards the McGregor area.

Thunderstorm Wind, Pine

When
May 11, 8:23 PM CST to 8:26 PM CST
Where
Pine County, 1.92 mi E of Beroun
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
45.920, -92.930

A large tree was down across Blueberry Island road and needed to be removed by the county public works department.

Flash Flood, Cook

When
May 12, 9:00 AM CST to 7:00 PM CST
Where
Cook County, 9.26 mi ENE of Marais to 9.53 mi ENE of Marais
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
47.820, -90.180

Water was over Cook County Road 60 and County State Aid Highway 14 with multiple culvert washouts. A No Travel Advisory was issued by the county for this area due to the water and damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029727, 1029729, 1029728, 1029768, 1029807.